Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 89, NWS North Platte, NE

May 27, 2018Keith County, Lincoln County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 27, 2018, 7:12 PM MDT for Keith County, Lincoln County, Perkins County, Nebraska. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 7:12 PM MDT (01:12 UTC)
Expired
May 27, 2018, 8:00 PM MDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Keith County, NE, Lincoln County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 130 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:30 PM MDTTSTM WND GST 60Sarben, NEWIND GUST OF 60 MPH ESTIMATED TIME OF 730 PM MDT. WIND SPEEDS ESTIMATED FROM AN UPROOTED ELM TREE.
May 27, 7:32 PM MDTTSTM WND GST 7810 E Ogallala, NEACADEMIA SOURCE. 10E OGALLALA ON I-80 GUSTS OF 72 AND 78 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:40 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
2523 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WUUS53 KLBF 280112
SVRLBF
NEC101-111-135-280200-
/O.NEW.KLBF.SV.W.0089.180528T0112Z-180528T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
812 PM CDT SUN MAY 27 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Eastern Perkins County in southwestern Nebraska...
  Eastern Keith County in southwestern Nebraska...
  Western Lincoln County in southwestern Nebraska...

* Until 900 PM CDT/800 PM MDT/.

* At 811 PM CDT/711 PM MDT/, a severe thunderstorm was located over
  Madrid, or 12 miles east of Grant, moving north at 65 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Sutherland, Hershey, Paxton, Wallace, Madrid, Elsie, Sarben,
  Keystone, Sutherland Reservoir State Recreation Area, Roscoe,
  Kingsley Dam, Grainton, Coker, O'Fallons, Nevens, Broganville and
  Big Bald Hill.

This includes the following highways...
 Highway 61 between mile markers 54 and 64, and between mile markers
93 and 95.
 Interstate 80 in Nebraska between mile markers 129 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4070 10170 4139 10166 4139 10093 4070 10113
TIME...MOT...LOC 0111Z 190DEG 66KT 4083 10150 

HAIL...1.00IN
WIND...70MPH
 
$$

Taylor
1 follow-up statement
125 
WWUS53 KLBF 280124
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
824 PM CDT SUN MAY 27 2018

NEC101-111-135-280200-
/O.CON.KLBF.SV.W.0089.000000T0000Z-180528T0200Z/
Perkins NE-Keith NE-Lincoln NE-
824 PM CDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM
CDT/800 PM MDT/ FOR NORTHEASTERN PERKINS...EASTERN KEITH AND WESTERN
LINCOLN COUNTIES...

At 823 PM CDT/723 PM MDT/, severe thunderstorms were located along a
line extending from 10 miles north of Grant to 10 miles southwest of
Paxton to 7 miles northeast of Elsie to near Wallace, moving
northeast at 70 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Sutherland, Hershey, Paxton, Wallace, Madrid, Elsie, Sarben,
Keystone, Sutherland Reservoir State Recreation Area, Roscoe,
Kingsley Dam, Grainton, Coker, O'Fallons, Nevens, Broganville and Big
Bald Hill.

This includes the following highways...
 Highway 61 between mile markers 93 and 95.
 Interstate 80 in Nebraska between mile markers 129 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4139 10166 4139 10093 4070 10113 4087 10169
TIME...MOT...LOC 0123Z 205DEG 64KT 4098 10166 4100 10147 4091 10128
4077 10122

HAIL...1.00IN
WIND...70MPH
 
$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 5:37 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 27, 5:37 PM MDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
637 PM CDT Sun May 27 2018

.SHORT TERM...(This evening through Monday night)
Issued at 253 PM CDT Sun May 27 2018

Latest satellite imagery shows swaths of dense cirrus overhead.
Regional radar display shows showers and thunderstorms starting to
develop in northeast CO. Latest water vapor imagery shows an
upper-level trough over the western CONUS with a closed low over
northern UT.

A weak impulse and associated vort lobe on the eastern periphery
of the upper-level trough will track northward across the central
High Plains late today and tonight providing broad ascent.
Meanwhile, lee-side trough sharpening in the Central High Plains
and will evolve eastward. Current thinking for location of initial
tstm development/tstms moving into the forecast area is over the
eastern Panhandle and far southwest NEB between 4-7 PM CDT.
Thereafter thunderstorms expected to affect portions of western
NEB through the evening hours. Some uncertainty in how far east
they will go. Scattered strong to severe thunderstorms possible
nonetheless given the favorable parameter space. Ample
instability per ML and MU CAPEs and steep mid-level lapse rates
noted. Further, deep layer shear is favorable with effective shear
about 30-40 kts supportive of multicells and some supercells, and
given the wind profile anticipate storms to grow upscale and
congeal during the evening. Some uncertainty with respect to
coverage overnight given LLJ, but think isolated-scattered
coverage/activity possible.

Stronger mid-level disturbance approaches tomorrow with overall
little change in the forecast on Monday-Monday night. Early on,
isolated-scattered showers/storms and convective debris expected.
Moderate to high instability combines in the afternoon with
steepening mid-level lapse rates, especially over southwest NEB.
Moisture is favorable with increasing delivery and surface dew
points in the lower 60s. Guidance shows increasing precipitable
water values with percent of normal generally forecast 150% to
175%. Deep layer vertical wind shear increases to 20-40 kts across
the local forecast area, highest towards northeast CO and far
southwest NEB, supportive of multicells and some supercells.
Across western NE kinematic profiles support more so a threat for
a few tornadoes as well in the evening hours. Scattered strong to
severe storms are expected at this time. There is some risk for
heavy rainfall and localized/minor flooding, mainly Monday night.
This is attributable to the expected convective evolution with
possible regeneration and repeated rounds of storms, so-so storm
motion, and precipitable water.

.LONG TERM...(Tuesday through Sunday)
Issued at 253 PM CDT Sun May 27 2018

Tuesday still remains uncertain with respect to thunderstorm
severity and coverage given dependence on Monday's convection,
with at least isolated severe possible at this time. The upper
level trough will be lifting northeast in the Northern High Plains
Tuesday, crossing the Upper Missouri Valley Tuesday night/early
Wed morning. The thunderstorm threat shifts to the eastern half of
the local forecast area Tuesday.

Upstream upper-level ridge shifts eastward to the high plains and
builds Wednesday with an amplified large scale pattern expected.
The upper-level ridge continues to build across the Plains
Thursday with modest 500 ht rises forecast. An upper- level
trough moves onshore the West Coast Thursday. The upper-level
continues to be progged to eject to the Central Great Basin
Friday. Highs return to the upper 80s and lower 90s Thursday with
mid 90s forecast across portions of the area Friday. Next chance
for showers and thunderstorms appears in the afternoon and evening
Thursday and Friday, with Friday holding the best chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 637 PM CDT Sun May 27 2018

Scattered thunderstorms will continue for areas mainly west of
KLBF and KVTN through late this evening, then weaken and spread
further east after midnight. Coverage in question for the main
forecast terminals (LBF, VTN), with higher confidence in TSRA to
the west. Cigs gradually lower overnight but should remain VFR
through Monday morning. As a strong system moves across the region
on Monday, showers and thunderstorms will become more widespread,
and affect the KLBF and KVTN terminals through the day on Monday.
Visibilities may fall below 3sm at times in the heavier showers.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...ET
AVIATION...Roberg
Hazardous weather outlook, May 27, 2:29 PM MDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
329 PM CDT Sun May 27 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-282030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
329 PM CDT Sun May 27 2018 /229 PM MDT Sun May 27 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will affect areas west of Highway 83
through midnight and portions of the Sandhills and central
Nebraska after midnight. Some storms will be severe, primarily for
the panhandle and far southwest Nebraska. The main threats are
large hail, damaging winds, and frequent cloud-to-ground
lightning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Additional thunderstorms are likely Monday afternoon and evening
across all of western and north central Nebraska. Some storms will
be severe, with the primary threats being hail and wind. However,
a tornado or two cannot be ruled out during the early evening
hours across western Nebraska. Prolonged periods of heavy rain
may lead to localized flooding Monday night.

Thunderstorm chances continue into Tuesday. Although the severe
threat is marginal, some storms may be capable of hail and strong
winds.

After a brief break on Wednesday, scattered thunderstorm chances
round out the week for western Nebraska. Stay tuned to later
forecasts regarding severe potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

DS

In the hours before

Special weather statement, May 27, 6:15 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service North Platte NE
715 PM CDT SUN MAY 27 2018

NEZ005-094-280045-
Eastern Cherry NE-Western Cherry NE-
715 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 745
PM CDT/645 PM MDT/...

At 714 PM CDT/614 PM MDT/, Doppler radar was tracking a strong
thunderstorm 21 miles southwest of Merritt Reservoir, or 28 miles
north of Mullen, moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Merritt Reservoir and Highway 97 crossing the North Loup River.

This includes Highway 97 between mile markers 92 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Merritt Reservoir, get out of the water and move
indoors or inside a vehicle. Lightning can strike out to 10 miles
from the parent thunderstorm. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central Nebraska.

LAT...LON 4234 10106 4239 10132 4268 10129 4268 10082
TIME...MOT...LOC 0014Z 200DEG 27KT 4244 10118

Snively
Special weather statement, May 27, 6:26 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
626 PM MDT SUN MAY 27 2018

NEZ004-094-280115-
Sheridan NE-Western Cherry NE-
626 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 715 PM MDT...

At 625 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Lacreek Wildlife Refuge to
14 miles south of Rushville. Movement was north at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Gordon, Rushville, Merriman, Clinton, Eli, Lone Butte, Irwin,
Highway 27 crossing the Niobrara River, Highway 250 crossing the
Niobrara River, Bayonne, Shell Lake State Wildlife Management Area,
Rock Hill and Highway 61 Crossing The Niobrara River.

This includes the following highways...
 Highway 20 between mile markers 86 and 156.
 Highway 250 between mile markers 28 and 48.
 Highway 61 between mile markers 213 and 231.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of and north central Nebraska.

LAT...LON 4299 10119 4236 10258 4275 10257 4300 10202
TIME...MOT...LOC 0025Z 182DEG 20KT 4302 10142 4250 10244

Snively
Local storm report, May 27, 6:36 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
736 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND GST     2 E CHAPPELL            41.09N 102.43W
05/27/2018  M64 MPH          DEUEL              NE   MESONET

            DAVIS WEATHER STATION

&&

ET
Local storm report, May 27, 6:39 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
739 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND GST     1 S GRANT               40.83N 101.73W
05/27/2018  M54 MPH          PERKINS            NE   MESONET

            DAVIS WEATHER STATION

&&

ET
Local storm report, May 27, 7:02 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
802 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     IMPERIAL                40.52N 101.64W
05/27/2018  M64 MPH          CHASE              NE   ASOS

            IMPERIAL ASOS KIML

&&

ET
Local storm report, May 27, 7:11 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
811 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND GST     3 N OSHKOSH             41.45N 102.35W
05/27/2018  E60 MPH          GARDEN             NE   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED GUST. SMALL HAIL ALSO.

&&

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:01 PM MDTSevere Thunderstorm WarningLBFCherry29 min
May 27, 6:07 PM MDTSevere Thunderstorm WarningLBFChase, Deuel, Keith, Perkins38 min
May 27, 6:15 PM MDTSpecial Weather StatementLBFCherry30 min
May 27, 6:26 PM MDTSpecial Weather StatementLBFSheridan49 min
May 27, 6:29 PM MDTSevere Thunderstorm WarningLBFArthur, Deuel, Garden, Keith, Perkins46 min
May 27, 6:46 PM MDTSevere Thunderstorm WarningLBFChase, Perkins44 min
May 27, 7:06 PM MDTSevere Thunderstorm WarningLBFGarden24 min
May 27, 7:43 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, Logan, McPherson47 min
May 27, 7:58 PM MDTSpecial Weather StatementLBFLincoln47 min
May 27, 8:12 PM MDTSevere Thunderstorm WarningLBFHooker, Logan, McPherson, Thomas35 min
May 27, 8:43 PM MDTSpecial Weather StatementLBFCherry47 min
May 28, 2:03 AM MDTSpecial Weather StatementLBFLogan42 min
May 28, 8:02 AM MDTFlash Flood WarningLBFKeith, Lincoln, Perkins4 hr
May 28, 8:14 AM MDTAreal Flood AdvisoryLBFHayes, Lincoln3 hr
May 28, 8:41 AM MDTSpecial Weather StatementLBFThomas49 min
May 28, 9:13 AM MDTFlash Flood WarningLBFHayes4 hr
May 28, 11:17 AM MDTFlash Flood WatchLBFChase, Deuel, Frontier, Garden, Hayes, Keith and 2 more19 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.